Kansas, 2017

Hail in Kansas, September 22, 2017

September 22, 2017 · NWS DDC · 1 event in 1 county or zone

A strong upper level low that moved into the western United states continued to trek eastward into the Northern Rockies. Meanwhile, an upper level ridge remained centered over the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level low that moved into the western United states continued to trek eastward into the Northern Rockies. Meanwhile, an upper level ridge remained centered over the Southern Plains. Weak disturbances around the periphery of the upper|level low helped to produce isolated thunderstorms across the far southwest counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 22, 5:15 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 22, 5:15 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
615 PM CDT Fri Sep 22 2017

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1235 PM CDT Fri Sep 22 2017

Atmosphere is more humid and unstable this afternoon compared to
previous days, as the dryline has backed up to the CO/KS border
vicinity. The dryline and its associated convergence will remain
near these western zones through peak heating, where various
models and CAMs including the latest iterations of the HRRR
develop scattered convection by around 4 pm. Most activity is
expected to remain west of US 83 through this evening. SPC 5%
wind/hail probability is plausible, with marginal MLCAPE of
1000-1500 J/kg and marginal bulk shear around 30 kts. East of the
dryline, the south to southeast winds will continue to blow this
afternoon, in response to another round of lee cyclogenesis east
of Denver. S/SE winds will again gust to near 40 mph through
early evening. Temperatures still unseasonably hot, and
approaching record levels again this afternoon, well into the 90s.

Tonight...Breezy and unseasonably warm again. Any evening
convection across the western zones will diminish rapidly with the
loss of heating and convergence. Still, with various disturbances
embedded in the SW flow aloft in proximity to Colorado, kept some
pops going in the western zones all night. Locations east of US 83
expected to remain dry. S/SE winds will remain elevated and gusty
again tonight in response to another low level jet. With winds
keeping the boundary layer mixed and preventing radiational
cooling, another unseasonably warm night is on tap, with
temperatures struggling to get below 70 through sunrise Saturday.

Saturday...Closed low in Nevada remains essentially stationary
through the daylight hours. In other words, forcing for ascent
needed to encourage convection will be in no hurry to come into
SW KS. Still, 12z NAM and other guidance generate a line of
showers and thunderstorms near/west of the CO/KS state line by
6 pm, with this convection making some slow progress eastward to
near the US 83 corridor Saturday evening/night. Areas along and
especially east of US 283 will have to be patient, as those areas
are expected to remain dry through Saturday night. Otherwise, the
persist strong south winds will blow yet again on Saturday,
averaging 20-30 mph with gusts near 40 mph. Temperatures will
begin to cool down, as 850 mb temps drop 2-3C, and models depict
much more cloud cover (especially the western CWA). Afternoon
temperatures will range from the upper 70s along the Colorado
border, to the mid 80s at Dodge City, to near 90 eastern zones.
Just the beginning of a cooling trend that will continue through
the long term.

.LONG TERM...(Saturday night through Friday)
Issued at 208 PM CDT Fri Sep 22 2017

Still on track to pick up some sorely needed rainfall in SW KS
Sunday and Monday. Closed low over Utah Sunday morning finally
ejects slowly NE to southern Wyoming late Sunday. Forcing for
ascent needed to generate precipitation will slowly progress west
to east Sunday through Sunday night, with several rounds of
showers and thunderstorms anticipated. Blended model pop fields
continue in the likely category, and these were accepted.
12z ECMWF solution depicts showers and thunderstorms along and
west of US 83 at sunrise Sunday, progressing west to east across
SW KS daylight Sunday. QPF grids show 1/2 to 1 inch of rain
possible daylight Sunday. With thick clouds and rainfall,
temperatures will cool sharply Sunday, to 70s west and 80s east.

Another round of rain and thunderstorms is expected Sunday night
into Monday, as the associated cold front boundary sags into
Kansas and frontogenetic forcing is enhanced. Another 1/2 to 1
inch of rain is forecast, and much of this rain will fall where it
is needed the most, across the central and eastern counties. Winds
will become northerly by Monday morning.

Monday...Cloudy and much cooler, with afternoon temperatures
holding in the 60s NW to the 70s SE. Frontal boundary will sink
well south of SW KS, but models depict adequate moisture
overrunning north of the boundary to keep rain and isolated
thunder going much of Monday, particularly the SE zones. Another
1/2 to 1 inch of rain is possible daylight Monday. Storm total
QPF grids continue to come up widespread rainfall amounts of
1-2 inches across SW KS. Of course, given the nature of
convection, some areas will receive more than that, some areas
less.

Tuesday...Dry weather returns, as cool/dry high pressure sinks
south into the central plains. Fantastic, crisp fall weather is on
the way next week, with afternoon temperatures within a few
degrees of 70, and lows down into the 40s.

Wednesday through Friday...Dry. Let's hope we get the rain Sunday
and Monday. Models are consistent showing dry quiet weather late
next week, with a weak cutoff low meandering over the Desert SW
and weak dry flow over SW KS. Pleasant early fall weather on the
way with highs only in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri Sep 22 2017

Gusty surface winds will persist into the late evening hours at
all the terminals. Through the overnight hours, LLWS will become
more of an issue as surface winds diminish somewhat and 45-50
knots winds continue a few thousand feet AGL. Isolated to widely
scattered thunderstorms currently forming over far southwest
Kansas into the west Texas Panhandle should stay west of the
Garden City and Liberal terminals this evening before dying out.
There will be a slight chance for thunderstorms over far southwest
Kansas late tonight into Saturday but will forego mentioning in
the TAFs at this time given the sparse coverage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  86  66  80 /  10  20  30  60
GCK  67  84  62  76 /  20  50  70  70
EHA  62  79  58  75 /  40  60  70  60
LBL  68  84  65  76 /  20  40  60  70
HYS  72  87  68  80 /  10  20  30  60
P28  70  89  68  86 /   0  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Sep 22, 2:50 AM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Fri Sep 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-230900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Fri Sep 22 2017 /250 AM MDT Fri Sep 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight chance of storms will be possible across far western
Kansas late this afternoon into tonight. A few storms may become
strong to severe with hail over an inch in diameter and damaging
winds being the main concern.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible through early next week. At this
time widespread severe weather is not anticipated but some of
these storms this weekend will be capable of producing heavy
rainfall and frequent lightning.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Fire weather: Limited risk

* Sunday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 22, 5:33 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT FRI SEP 22 2017

KSZ074-084-230015-
Stanton KS-Morton KS-
633 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STANTON
COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Elkhart, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Richfield, Wilburton, Point of Rocks at Cimarron Grassland
and Cimarron Grassland Recreation Area.

LAT...LON 3719 10204 3744 10197 3747 10154 3699 10171
      3699 10204
TIME...MOT...LOC 2332Z 198DEG 44KT 3697 10199

Reynolds

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
September 22, 6:09 PM CST
Where
Morton County, 2.07 mi N of Elkhart
Measured
0.75 in hail
Reported by
Public
Coordinates
37.030, -101.900

Winds were gusting to 50 MPH as the hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723191.